Texas, 2021

High Wind in Texas, April 20 to 21, 2021

April 20 to 21, 2021 · NWS MAF · 1 event in 1 county or zone

A cold front moved through the area bringing in it's wake cold dense air. This air deepened before eventually moving southwest through Guadalupe Pass causing strong winds for almost 24 hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front moved through the area bringing in it's wake cold dense air. This air deepened before eventually moving southwest through Guadalupe Pass causing strong winds for almost 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 20, 11:39 AM CST, 26 minutes earlier.

Area forecast discussion, Apr 20, 11:39 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1239 PM CDT Tue Apr 20 2021

.DISCUSSION...

See 18Z aviation discussion below.

&&

.AVIATION...

VFR conditions will continue for the next 24 hours at all terminals.
Any lingering low clouds should clear in the next couple hours at
CNM and HOB. Strong and gusty north-northeast winds behind this
morning's cold front will weaken and become northeasterly this
evening and eventually easterly overnight. By late morning tomorrow,
winds will become gusty out of the east with a broken cumulus deck
developing around 5 kft.

&&

PREV DISCUSSION... /issued 248 AM CDT Tue Apr 20 2021/

DISCUSSION...
Clear skies will continue for most of the overnight ahead of our
next cold front making headway through the Panhandle. Winds will
shift out of the N/NE for the morning across much of the forecast
area, leaving cooler and unfortunately slightly dustier air in its
wake. Winds will be sustained 20-30 mph with locally higher gusts
for a few hours post-front, but those conditions will not stick
around much longer with slow waining wind speeds through the
afternoon. High temps will struggle to reach beyond the mid-50s for
areas along and north of I-20 as cold air slowly bleeds in through
the afternoon time frame. Winds out in the Guadalupe's will hum
behind the front leaving a period of high wind potential on gap flow
through GDP. Have maintained the previous High Wind Watch for late-
tonight into Wednesday AM as guidance finagles the timing of the
strongest winds. Elsewhere in the region, lighter flow will occur
over the Permian Basin and portions of SE NM where clear skies and
high pressure will help temps plummet overnight into Wednesday AM.
Considering the time of the season with plants and harvests over the
northern Basin, have issued a Freeze Watch for low temps dipping to
near and below 32F across our counties north of I-20, as well as the
northern half of Lea in NM.

Longwave pattern keeps the trough out west with cooler temps lasting
through Wednesday, but we begin to rebound on Thursday as shortwave
trough finally exits the Four Corners and cuts through Friday PM.
Unfortunately, the positioning of the dryline is well to the east,
so the proximity of any showers/storms will likely lie across
SJT's area out to the Metroplex. Perhaps a bit slower movement of
the trough axis could buy some room for the far eastern portions of
the forecast area, but that's likely all we'll be able to muster. A
second weak front will drop south Friday evening with little to no
fan fare. Weak ridging will transpire for the end of the weekend
into early next week leading to moderating temps back in the 80s and
even some 90s possible up to the I-20 corridor ahead of the next
trough. No rain however, so we will stay looking for relief of the
drought.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     34  56  44  67 /   0   0  10  10
Carlsbad                       34  62  40  79 /   0   0  10   0
Dryden                         43  64  53  78 /   0   0   0  10
Fort Stockton                  38  64  48  80 /   0   0  10   0
Guadalupe Pass                 34  59  43  72 /   0   0  10   0
Hobbs                          31  57  40  74 /   0   0  10   0
Marfa                          32  70  37  78 /   0   0  10   0
Midland Intl Airport           35  57  45  72 /   0  10  10  10
Odessa                         35  58  45  73 /   0  10  10  10
Wink                           36  63  46  79 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Watch from late tonight through Wednesday morning for
     Central Lea County-Northern Lea County.

TX...Freeze Watch from late tonight through Wednesday morning for
     Andrews-Borden-Dawson-Gaines-Howard-Martin-Mitchell-Scurry.

     High Wind Watch from 9 PM MDT this evening through Wednesday
     morning for Guadalupe and Delaware Mountains.

&&

91/49/99
Hazardous weather outlook, Apr 20, 1:11 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 AM CDT Tue Apr 20 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 AM CDT Tue Apr 20 2021 /111 AM MDT Tue Apr 20 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A gusty north wind behind a cold front this morning may result in
blowing dust... especially across the Permian Basin.

High wind is possible through Guadalupe Pass tonight. A High Wind
Watch is in effect.

A late season freeze is possible across northern and central Lea
County and the Permian Basin late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High wind may continue through Guadalupe Pass Wednesday morning.
A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
April 20, 12:05 PM CST to April 21, 11:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
49 kt (56 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952343.